# SDR CA140724011

- Difficulty date: July 16, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Snias AS350BA
- Aircraft time: 12,488 hours
- Engine: Tmeca ARRIEL1D1
- System (JASC): 2435 · Starter-Generator
- Part: Armature
- Part number: 150SG1064
- Condition: Shorted
- Location: Starter Gen
- Stage of operation: HO
- How discovered: O
- Nature of condition: B, H
- Precautionary procedure: A

## Discrepancy

(CAN) WHILE BUCKETING WATER, PILOT SMELLED ELECTRICAL BURNING AND THE GENERATOR FAIL LIGHT ILLUMINATED, LANDED.  NOTICED BURNED GROUND WIRE BETWEEN STARTER GEN AND FIREWALL GROUND LUG.  NEW STARTER GEN INSTALLED, NO DEFECTS NOTED.  SENT FAILED STARTER GEN TO AMO WHICH DID LAST OVERHAUL.  DISASSY & INSPECTION FOUND THE ARMATURE SHORTED AT 1 PIN IN THE CENTER OF THE LAMINATION STACK.  BEARINGS WERE STILL FREE TO TURN.  FOUND SIGNIFICANT ARC BURN MARKS ON THE TEETH OF THE DRIVESHAFT, INDICATING ELECTRIC CURRENT PASSED FROM THE ARMATURE INTO THE GEAR OF THE AGB. OPERATOR WAS CONTACTED BY PHONE & REPORT, ADVISED OF THE FINDINGS, AND URGED TO CONTACT MANUFACTURERS FOR ADVICE ON CONTINUED OPERATION OF THE ENGINE. OPERATOR HAD INSTALLED A NEW ENGINE AND IT HAS OPERATED FOR 48 HOURS TSN.  THIS FINDING IS CONSISTENT WITH ELECTRICAL DISCHARGE DAMAGE, WHICH IS KNOWN TO CAUSE BEARING FAILURES ON FIXED-WING ENGINES, SO CONCERN FOR SIMILAR DAMAGE ON THIS ENGINE MAY BE VALID.  NOTE THAT THE STARTER GEN IS AN AIRFRAME PART, NOT AN ENGINE PART.
